Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Heegner zeros of theta functions


Authors: Jorge Jimenez-Urroz and Tonghai Yang
Journal: Trans. Amer. Math. Soc. 355 (2003), 4137-4149
MSC (2000): Primary 11G05, 11M20, 14H52
DOI: https://doi.org/10.1090/S0002-9947-03-03277-X
Published electronically: June 18, 2003
MathSciNet review: 1990579
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Heegner divisors play an important role in number theory. However, little is known on whether a modular form has Heegner zeros. In this paper, we start to study this question for a family of classical theta functions, and prove a quantitative result, which roughly says that many of these theta functions have a Heegner zero of discriminant $-7$. This leads to some interesting questions on the arithmetic of certain elliptic curves, which we also address here.


References [Enhancements On Off] (What's this?)

  • [B] W. E. H. Berwick, Modular invariants expressible in terms of quadratic and cubic irrationals, Math. Ann. 96 (1927), 53-69.
  • [B-K-O] J. Bruinier, W. Kohnen, and K. Ono, The arithmetic of the values of modular functions and the divisors of modular forms, Compositio Math., accepted for publication.
  • [C] J. E. Cremona, Algorithms for modular elliptic curves, 2nd edition, Cambridge University Press, 1997. MR 99e:11068
  • [G1] B. Gross, Arithmetic of elliptic curves vith complex multiplication, Lecture Notes in Mathematics 776, Springer-Verlag, Berlin, 1980. MR 81f:10041
  • [G2] -, Minimal models for elliptic curves with complex multiplication, Compositio Math. 45 (1982), 155-164. MR 84j:14044
  • [Go] F. Gouvêa, The square-free sieve over number fields, J. Number Theory 43 (1993), 109-122. MR 93m:11045
  • [G-M] F. Gouvêa and B. Mazur, The square-free sieve and the rank of elliptic curves, J. Amer. Math. Soc. 4 (1991), 1-23. MR 92b:11039
  • [H-R] H. Halberstam and H.-E. Richert, Sieve methods, London Mathematical Society Monographs, No. 4, Academic Press, London, 1974. MR 54:12689
  • [H-W] G. H. Hardy and E. M. Wright, An introduction to the theory of numbers, 5th edition, The Clarendon Press, Oxford Univ. Press, 1979. MR 81i:10002
  • [J] J. Jiménez Urroz, Non-trivial zeroes for quadratic twists of Hasse-Weil $L$-Functions, J. Number Theory 77 (1999), 331-335. MR 2000d:11088
  • [K-L] V. A. Kolyvagin and D. Yu. Logachev, Finiteness of the Shafarevich-Tate group and the group of rational points for some modular abelian varieties (Russian), Algebra i Analiz 1 (1989), no. 5, 171-196. Translation in Leningrad Math. J. 1 (1990), 1229-1253. MR 91c:11032
  • [M-R] H. Montgomery and D. Rohrlich, On the L-functions of canonical Hecke characters of imaginary quadratic fields, Duke Math. J. 49 (1982), 937-942. MR 84e:12014
  • [M-Y] S. Miller and T. H. Yang, Non-vanishing of the central derivative of canonical Hecke L-functions, Math. Res. Letters 7 (2000), 263-277. MR 2001i:11058
  • [N] T. Nagel, Généralisation d'un théorème de Tchebycheff, J. Math. Pures. Appl. (8) 4 (1921), 343-356.
  • [R] D. E. Rohrlich, A modular version of Jensen's formula, Math. Proc. Cambridge Philos. Soc. 95 (1984), 15-20. MR 85d:11043
  • [RV-Y] F. Rodriguez Villegas and T. H. Yang, Central values of Hecke $L$-functions of CM number fields, Duke Math. J. 98 (1999), 541-564. MR 2000j:11074
  • [S-T] C. L. Stewart and J. Top, On ranks of twists of elliptic curves and power-free values of binary forms, J. Amer. Math. Soc. 8 (1995), 943-973. MR 95m:11055
  • [Y] T. H. Yang, Nonvanishing of central Hecke $L$-values and rank of certain elliptic curves, Compositio Math. 117 (1999), 337-359. MR 2001a:11093

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11G05, 11M20, 14H52

Retrieve articles in all journals with MSC (2000): 11G05, 11M20, 14H52


Additional Information

Jorge Jimenez-Urroz
Affiliation: Departamento de Matemática Aplicada IV, ETSETB, Universidad Politecnica de Catalunya, 08034 Barcelona, España
Email: jjimenez@mat.upc.es

Tonghai Yang
Affiliation: Department of Mathematics, University of Wisconsin Madison, Madison, Wisconsin 53717
Email: thyang@math.wisc.edu

DOI: https://doi.org/10.1090/S0002-9947-03-03277-X
Keywords: Theta functions, elliptic curves, Heegner points
Received by editor(s): February 25, 2002
Received by editor(s) in revised form: December 20, 2002
Published electronically: June 18, 2003
Additional Notes: The first author was partially supported by PB90-0179 and Ramon y Cajal program of MCYT. The second author was partially supported by NSF grant DMS-0070476
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society